Illinois, 2003

Hail in Illinois, April 4, 2003

April 4, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 4, 3:15 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 3:15 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CST FRI APR 4 2003

MSAS INDICATED SIGNIFICANT SURFACE MOISTURE CONVERGENCE CONTINUES
OVER NW MO WITH BEST INSTABILITY OVER SE KS/W CENTRAL MO.  RADAR
LOOP SHOWS CLUSTER OF SHOWERS/TSTORMS NW MO WHICH WERE ROLLING NEWD.
PROFILER DATA INDICATES BEST CONVERGENCE CONTINUES INTO NW MO.

SHORT WAVE WILL ROLL ACROSS THE REGION TODAY AND DRAG A COLD FRONT
ACROSS THE AREA.  THE NGM, ETA AND GFS ARE FAIRLY CLOSE ON FRONTAL
POSITION WITH THE FRONT FORECAST TO BE NEAR A UIN-JLN LINE AT NOON.
WILL FOLLOW TREND OF MET TEMPS FOR HIGHS TODAY IN VIEW OF SLOWER
FRONTAL MOVEMENT. GET A BREAK ON SAT AS LARGE SURFACE HIGH NOSES
INTO THE AREA.  NEXT SHORT WAVE AT H5 IS FORECAST TO MOVE INTO THE
OK PANHANDLE BY SUN MORNING WITH SYSTEM FORECAST TO CLOSE OFF NEAR
GRI BY SUN EVENING BY THE GFS.  ETA IS NOT AS VIGOROUS WITH THE
SYSTEM AS THE GFS.

THE GFS FORECASTS MOISTURE WILL SURGE BACK INTO MO ON SUN WITH
SIGNIFICANT 850 MOISTURE CONVERGENCE INTO SW MO BY 12Z AND
CENTRAL/NRN MO BY NOON.  THE GFS IS FURTHER N THAT THE ETA WITH THE
CONVERGENCE.  LIKELY POPS IN CURRENT FORECAST LOOK REASONABLE FOR
SUN.

.STL...NONE
Hazardous weather outlook, Apr 4, 10:35 AM CST, 2 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG A SOUTHEAST OF A LINE FROM FARMINGTON MISSOURI TO
VANDALIA ILLINOIS.  THIS INCLUDES FREDERICKTOWN MISSOURI AS WELL AS
NASHVILLE AND SALEM ILLINOIS.  THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS JUST NORTHWEST OF THE MODERATE RISK...ALONG AND
SOUTHEAST OF A OWENSVILLE MISSOURI TO PITTSFIELD ILLINOIS LINE.
THIS INCLUDES THE ST LOUIS METRO AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT OVER
CENTRAL MISSOURI THIS AFTERNOON.  THESE STORMS WILL MOVE EAST
QUICKLY EAST ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI AS
WELL AS ADJACENT SECTIONS SOUTHWEST ILLINOIS.  A FEW OF THESE STORMS
MAY BECOME SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS THE NEXT STORM SYSTEM MOVES ACROSS
THE MIDDLE MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

The radar

The St Louis radar (KLSX), 28 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
April 4, 1:20 PM CST
Where
Calhoun County, Deer Plain
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -90.517

The County Sheriff reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348362.